A 16-year-old girl underwent a sleep study for snoring and fatigue. The sleep specialist diagnosed periodic limb movement disorder and recommended ropinirole (Requip). Is this agent safe for a teenager?
—Rhonda Grandee, PA-C, Blackfoot, Idaho
According to the FDA and the manufacturer of Requip, the safety and efficacy of ropinirole in children have not been established. Given its potential significant toxicity (reports of retroperitoneal and pleural fibrosis, pathologic degeneration of the retina, hallucinations, neuroleptic malignant syndrome, and more), I would need an extremely compelling indication to prescribe this medication to a teenager. Is periodic limb movement really the cause of her snoring and fatigue? If not, treating with a dopamine agonist makes no sense.
Is the patient obese, and if so, has an aggressive weight-management program been adopted? Has allergy testing been performed? Try a decongestant, nasal steroid, oral antihistamine, and leukotriene inhibitor (even if allergy testing is inconclusive).
—Reuben W. Zimmerman, PA-C (112-8)